Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 98, NWS Honolulu, HI

March 26, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 26, 2006, 3:18 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2006, 3:18 AM HST (13:18 UTC)
Expired
Mar 26, 2006, 6:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:50 AM HSTFLOODN Lihue, HIPOLICE REPORT FLOODING ALONG KUHIO HIGHWAY FROM LIHUE NORTH TO ANAHOLA, ESPECIALLY NEAR KEALIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 261320
FFWHFO
HIC007-261615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST SUN MAR 26 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 615 AM HST

* AT 312 AM HST...RADAR SHOWED HEAVY RAIN NEAR PUHI...NEAR
  LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...ANAHOLA...KAPAA...HANAPEPE AND WAILUA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2192 15973 2182 15941 2213 15920 2224 15931

$$
POWELL
2 follow-up statements
000
WGHW70 PHFO 261432
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
415 AM HST SUN MAR 26 2006

HIC007-261615-
ISLAND OF KAUAI IN KAUAI COUNTY-
415 AM HST SUN MAR 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 615 AM HST...

AT 409 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN FROM ANAHOLA TO 
LIHUE...WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. TORRENTIAL 
RAIN WAS FALLING ON THE SLOPES OF KILOHANA CRATER ABOVE LIHUE...AND 
SINCE THE GROUND IS SATURATED...THIS WILL QUICKLY CAUSE FLASH 
FLOODING DOWNSTREAM. VERY HEAVY RAIN WAS ALSO INDICATED BY RADAR 
FROM NEAR MANA TO KEKAHA...TO PAKALA. AREAS OF TORRENTIAL RAIN TO 
THE SOUTH OF THE ISLAND OF KAUAI ARE MOVING NORTH...AND WILL MOVE 
OVER THE ISLAND BETWEEN 430 AM AND 600 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2192 15973 2182 15941 2213 15920 2224 15931

$$
BROWNING
000
WGHW70 PHFO 261531
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
519 AM HST SUN MAR 26 2006

HIC007-261615-
ISLAND OF KAUAI IN KAUAI COUNTY-
519 AM HST SUN MAR 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 615 AM HST...
...TORRENTIAL RAINS POUNDING THE GARDEN ISLE...

AT 513 AM HST...RADAR CONTINUED TO SHOW AN AREA OF TORRENTIAL RAIN 
STRETCHING FROM LIHUE...TO KALAHEO...TO KEKAHA...TO MANA. 
ADDITIONAL VERY HEAVY RAIN WAS MOVING ONSHORE FROM THE SOUTH. AS OF 
530 AM...RADAR ESTIMATED THAT 4 TO 7 INCHES OF RAIN HAS ALREADY 
FALLEN OVER MUCH OF THE EASTERN SIDE OF KAUAI...FROM NEAR KIPU 
FALLS...TO LIHUE...TO ANAHOLA. ANOTHER 2 TO 4 INCHES OF RAIN IS 
POSSIBLE OVER THIS AREA THROUGH 7 AM...AND THE FLASH FLOOD WARNING 
WILL LIKELY BE EXTENDED.   

ANOTHER AREA OF TORRENTIAL RAIN OVER THE WEST SIDE OF THE ISLAND 
NEAR MANA WILL CONTINUE THROUGH AT LEAST 600 AM...WITH AN ADDITIONAL 
1 TO 2 INCHES OF RAIN POSSIBLE. UP TO 4 INCHES OF RAIN HAD ALREADY 
FALLEN THERE AS OF 530 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 615 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2195 15984 2182 15941 2213 15920 2231 15971

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 8:30 PM HST, 6 hours 48 minutes earlier.

Area forecast discussion, Mar 25, 8:30 PM HST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAR 25 2006

.SYNOPSIS...
UNSTABLE WET WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS
THROUGH THE WEEKEND AND INTO NEXT WEEK AS A TROUGH OF LOW PRESSURE
PERSISTS TO OUR WEST. PARTICULARLY HEAVY RAINFALL MAY OCCUR SUNDAY
THROUGH MONDAY THEN WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...
A DEEP SOUTHWEST TO NORTHEAST ORIENTED TROUGH WEST OF THE MAIN
HAWAIIAN ISLANDS REMAINS THE CULPRIT BEHIND THE ALOHA STATE/S
SEEMINGLY ENDLESS SEASON OF GOOPY WET WEATHER. TO REVIEW...OUR
WEATHER REMAINS RAINY...WITH PERIODIC BURSTS OF HEAVY
RAINFALL...BECAUSE SHORT WAVE IMPULSES ROTATE THROUGH THE BASE OF
THE DEEP TROUGH AND MOVE OVER THE ISLANDS. THESE SHORT WAVE IMPULSES
DRAG DEEP TROPICAL MOISTURE INTO THE PERPETUALLY UNSTABLE
ATMOSPHERE OVER THE ISLANDS...TRIGGERING THE HEAVY RAINFALL BURSTS.

MODELS SHOW THE NEXT IMPULSE AFFECTING THE ISLANDS MIDDAY SUNDAY
THROUGH MONDAY...WITH A SECOND IMPULSE EXPECTED WEDNESDAY THROUGH
THURSDAY. LOW LEVEL FLOW WILL REMAIN SOUTHERLY THROUGH MIDWEEK...SO
HAWAII WEATHER WILL BE WETTER THAN NORMAL EVEN BETWEEN IMPULSES. THE
PALL OF BROKEN TO OVERCAST MIDDLE AND HIGH CLOUDS LIE ALONG THE
EASTERN FLANK OF THE UPPER TROUGH AND WILL LIKELY BLOCK THE SUN INTO
EARLY NEXT WEEK.

AFTER THURSDAY...NOGAPS AND GFS WANT TO PUSH THE TROUGH TO THE EAST
OF THE ISLANDS. THIS WOULD BRING DRIER WEATHER TO THE STATE BY NEXT
WEEKEND. HOWEVER...SEVERAL MORE MODEL RUNS ARE NEEDED BEFORE
CONFIDENCE IS SUFFICIENTLY HIGH TO WORK THIS INTO THE GRIDDED
DATABASE. UNTIL THEN...WE WILL STICK WITH A WET WEATHER FORECAST.

&&

.MARINE...
NEAR HIGH SURF CONDITIONS OF 8 FEET ON THE EAST FACING SHORES
EXPOSED TO THE NORTH SWELL TONIGHT DECREASING SLOWLY TOMORROW.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
MAUNA KEA AN MAUNA LOA.
FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALL ISLANDS.

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 6:01 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 6:33 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 9:30 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 12:30 PM HSTFlash Flood WarningHFOHonolulu60 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.